Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at May 1, 2021, 5:55 PM PDT for Washoe County, Nevada; Lassen County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2021, 5:55 PM PDT (00:55 UTC)
- Expired
- May 1, 2021, 6:45 PM PDT
- In force
- 50 min
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 131 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3532 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WWUS85 KREV 020055
SPSREV
Special Weather Statement
National Weather Service Reno NV
555 PM PDT Sat May 1 2021
CAZ070-071-NVZ004-005-020145-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
555 PM PDT Sat May 1 2021
...THUNDERSTORMS DEVELOPING ACROSS NORTHERN LASSEN COUNTY AND
SURPRISE VALLEY...
At 548 PM PDT, isolated showers and thunderstorms are developing
across northern Lassen County, the Surprise Valley, and northern
Washoe County.
Winds in excess of 40 mph, pea sized hail, and cloud to ground
lightning will be possible within stronger cells. These showers and
isolated thunderstorms will continue through the evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 4020 12093 4026 12106 4044 12106 4044 12122
4054 12123 4059 12132 4118 12133 4118 12005
4163 12023 4188 12019 4200 12001 4199 11933
4096 11933 4096 11879 4085 11878 4086 11765
4068 11764 4069 11731 4059 11730
TIME...MOT...LOC 0048Z 240DEG 0KT 4097 11996
$$
TFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at May 1, 1:51 PM PDT, 4 hours 4 minutes earlier.
Area forecast discussion, May 1, 1:51 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
151 PM PDT Sat May 1 2021
.SYNOPSIS...
A cold front will bring a few showers and thunderstorms to the
region late this afternoon and tonight. Breezy winds and cooler
temperatures Sunday, will be followed by another warmup through
mid week as high pressure overspreads the west. Pacific low
pressure will bring increased winds Thursday and Friday along with
cooler temperatures into next weekend, but unfortunately little
to no precipitation.
&&
.DISCUSSION...
* Cold front dropping through the Great Basin will bring breezy
winds through tomorrow along with isolated-scattered showers and
thunderstorms this afternoon and tonight. No significant changes
to the ongoing forecast with respect to these items. Latest NAM3
and HREF guidance shows sufficient instability along and north
of a SVE-RNO-NFL line to produce a few t-storms but nothing
overly strong with basically zero updraft helicity noted in
HREF. HRRR produces outflow gusts in model convection to about
30-40 mph, so that coupled with brief heavy rains and lightning
are the main hazards.
* Breezy W/NW winds today will transition to more N/NE tomorrow
in the post-frontal airmass. Not an overly impressive wind
scenario but gradient is sufficient for winds to remain gusty
even overnight tonight, with some stronger N winds possible
along Hwy 95 and the Eastern Sierra valleys tomorrow. Typical
travel and recreation impacts expected. Localized fire weather
concern in lower elevation areas with dry fine fuels and limited
greenup.
* After a cooler and more seasonable day Sunday, temperatures
warm well above normal by Wednesday. Small chance, but not zero,
we approach record highs at least at RNO on Wednesday with NBM
75th percentile max temp of 87 - a record tie.
* Ensemble guidance from both GEFS and ECMWF showing a decent
Pacific trough working towards the west coast late week. This
one unfortunately does not have much if any moisture to work
with. There does look to be potential for another couple breezy
days Thursday-Friday per latest NBM and ECMWF EPS guidance. Most
EPS members show 30-40 mph type stuff with 1 in 4 chance of
seeing widespread winds 40-50 mph with more appreciable travel
and fire weather impacts. For Thursday the latest Hot Dry Windy
Index based off the GEFS is up into the 95th percentile for
this time of year.
* Upper low settles into the Great Basin next weekend and that
could be enough to generate a few instability showers. Ensemble
guidance is quite noisy so there's low confidence on those
shower prospects. Week two outlook has potential for some
showers if that upper low lingers around, but only a small
fraction of ensemble members produce any meaningful
precipitation. Drought continues.
-Chris
&&
.AVIATION...
Southwest wind gusts generally in the 20-30 kt range will
continue for area terminals through this evening. Showers and
thunderstorms will develop north of I-80 this afternoon and
evening with some small hail possible. These showers weaken and
move south overnight, with showers chances south of I-80 and east
of highway-95 through Sunday morning. Winds will shift to the
north Sunday with afternoon gusts again in the 20-30 kts range.
Expect lighter winds Monday through Wednesday but strong winds,
mtn wave turbulence and LLWS are possible for the Thursday through
Saturday period. JCM
&&
.FIRE WEATHER...
Dry and breezy conditions will continue through this evening with
critical conditions for wind prone areas, especially in the
Lahontan Basin, Sierra Front, Southern Sierra Front, and Southern
Mono County. Breezy north winds to follow tomorrow, but RH will
trend a bit higher than today (likely 15-20% tomorrow afternoon).
Showers and thunderstorms north of I-80 could bring some spotty
wetting rains this afternoon, and outflow wind gusts up to around
40 mph. These showers may shift south overnight, reaching Mono and
Mineral Counties by tomorrow morning. There could also be some
buildups and isolated showers over the Sierra crest tomorrow
afternoon.
A low-pressure system forecast for the second half of next week
looks to be fairly dry and windy. The timing is uncertain, but at
this point Thursday through Saturday are the days with potential
for critical conditions due to gusty winds and low RH. JCM
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 11 PM PDT this evening for Pyramid Lake
in NVZ004.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, May 1, 5:55 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
555 PM PDT Sat May 1 2021
CAZ070-071-NVZ004-005-020145-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-
555 PM PDT Sat May 1 2021
...THUNDERSTORMS DEVELOPING ACROSS NORTHERN LASSEN COUNTY AND
SURPRISE VALLEY...
At 548 PM PDT, isolated showers and thunderstorms are developing
across northern Lassen County, the Surprise Valley, and northern
Washoe County.
Winds in excess of 40 mph, pea sized hail, and cloud to ground
lightning will be possible within stronger cells. These showers and
isolated thunderstorms will continue through the evening hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
Hikers and campers should seek shelter in a vehicle if possible.
Tents and trees are unsafe shelters during thunderstorms. Stay away
from creeks and streams as water levels may rise rapidly near
thunderstorms.
&&
LAT...LON 4020 12093 4026 12106 4044 12106 4044 12122
4054 12123 4059 12132 4118 12133 4118 12005
4163 12023 4188 12019 4200 12001 4199 11933
4096 11933 4096 11879 4085 11878 4086 11765
4068 11764 4069 11731 4059 11730
TIME...MOT...LOC 0048Z 240DEG 0KT 4097 11996
TFNearby
Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.